On This Page
What is Diazepam?
Individuals with a legal prescription for diazepam typically suffer from one of a few specific medical issues including muscle spasms, anxiety disorders, seizures, or alcohol withdrawal symptoms. It can also be used as light anesthesia and radiology premedication for those worried about a procedure. Some people may also have prescriptions for similar medications, such as Klonopin or Xanax. While Diazepam may be beneficial for many, it is not recommended for everyone.
Your doctor may suggest an alternative prescription based on past or current health issues and medications, such as:
Diazepam is also not recommended for children, seniors, pregnant women, and women who are breastfeeding.
Common Side Effects of Diazepam
As with all prescription medication, diazepam is not without potential side effects. Some side effects are minor and will not require medical attention or even a change in prescription. However, other side effects may require immediate medical assistance and suspension of your prescription.
Even if taken as directed, you could experience any number of possible issues, such as:
You will likely only be prescribed small doses for a short period of time as this type of medication can be quite addictive and overdose may lead to death. You should never take diazepam without a prescription, and always use exactly as directed. Side effects can be fatal if combined with alcohol, opioids, or any other drug that causes your breathing to slow or drowsiness. And keep in mind that people can become addicted to benzodiazepines even when taken as prescribed. You should treat this medication with great caution.
Interactions of Alcohol and Diazepam
Interactions between alcohol and diazepam are dangerous and can be fatal. People will often intentionally mix the two because they presume the combination will intensify the relaxation feeling that alcohol creates. Other people will intentionally combine the two in an attempt to preemptively control the alcohol withdrawal symptoms they might feel the next day. It is crucial to understand that when you combine the two, you will not accomplish either of these intended results.
When you combine alcohol and diazepam, you will intensify the effects of the alcohol on your system, but it will not stop you from experiencing withdrawal. You are also even more likely to experience the negative side effects of alcohol such as slowed breathing, loss of memory, increased drowsiness, nausea, and increased dependence. You will develop a higher tolerance more quickly, which could easily lead to addiction. And the combination, if either drug is taken in excess, may lead to unconsciousness, coma, and death.
Alcohol Poisoning and Diazepam Overdose
While diazepam is commonly used to treat the symptoms of withdrawal from alcohol, it is never to be combined with alcohol. When the two are combined, it increases the sedation your system experiences and makes withdrawal symptoms worse and more dangerous. Using diazepam as part of a recovery process, particularly if diazepam is not being administered under professional care, is nearly as risky as taking it with alcohol. It is important to be aware of alcohol poisoning symptoms and diazepam overdose symptoms if you or a loved one do mix the two intentionally or accidentally.
Alcohol Poisoning Symptoms:
Diazepam Overdose Symptoms:
If you combine alcohol and diazepam, you will likely experience a series of uncomfortable side effects that can quickly lead to alcohol poisoning or a diazepam overdose. Both conditions lead to serious consequences, including death.
Withdrawal symptoms begin to occur when you are addicted to alcohol or diazepam. This comes after you build up a tolerance to the drug, become dependent, and start to believe, and act, as if you cannot go without it. You can easily build up a tolerance if you use either substances for too long. Once you stop using either, no matter the reason, your body will begin to experience negative side effects as it has become dependent upon the chemical alteration in your system these substances provide.
Withdrawal symptoms of alcohol:
Withdrawal symptoms of Diazepam:
Because of the similarities of the withdrawal symptoms, detoxing from both of these substances as once can be a dangerous proposition.
If you believe an overdose of diazepam has occurred, you should call 911 immediately. Once medical professionals arise, tell them everything that has been ingested, including drugs and alcohol, and any allergies. Doctors will be able to administer Flumazenil if diazepam, or another benzodiazepine has been taken with alcohol or alone. For long-term treatment of diazepam and alcohol addiction, it is best to seek out medical assistance to help manage withdrawal symptoms in a safe and professional environment.
Individuals who do not seek out professional assistance are far less likely to complete detox successfully and more likely to relapse. You can choose from any number of programs, such as inpatient, outpatient, counseling, therapy, support groups, and medication assistance. Programs can last anywhere from 28 days to 90 days. This will greatly depend upon your addiction, insurance, program expenses, work schedule, and more.
Many people choose an inpatient detox program to help eliminate drugs and alcohol from their systems entirely the first time. Medical professionals can help make the experience far more comfortable, and much less dangerous, than trying to do so on your own. They can prescribe medications to alleviate withdrawal symptoms, manage pain, and ensure you are properly hydrated and consuming proper nutrients. If you try to go through detox on your own, it can be very dangerous. It is worth paying for a professional program. Keep in mind that many insurance providers offer addiction program assistance.
The effects of mixing alcohol and diazepam can be highly dangerous. It is important to avoid drinking alcohol if you are prescribed diazepam. If you become dependent upon diazepam or alcohol at any time, seek out professional assistance to regain control over your life and body. For any individual who may have overdosed or is experiencing alcohol poisoning, call 911 immediately.